Texas, 2019Tornado and Damaging Wind in Texas, April 22, 2019
April 22, 2019 · NWS EPZ · 2 events in 1 county or zone
A deep upper low over the Baja region with a 100 knot jet rounding the base and moving into west Texas supplied the lift for a couple severe thunderstorms to develop over El Paso county. Severe winds and a landspout tornado were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper low over the Baja region with a 100 knot jet rounding the base and moving into west Texas supplied the lift for a couple severe thunderstorms to develop over El Paso county. Severe winds and a landspout tornado were reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 2:51 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 22, 2:51 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
351 PM MDT Mon Apr 22 2019
.SYNOPSIS...
We have an active forecast to start off the week. An upper level
closed low, currently located over the California/Arizona border,
will drop south this evening, and will slowly move along the
International border through late Wednesday when it finally
enters into central Texas. This low, and its attendant cold front,
will bring rain chances to the forecast area each day through
Wednesday night. A warm up with dry conditions will finish off the
week.
&&
.DISCUSSION...
An upper level closed low, currently located over the
California/Arizona border, will drop south this evening into
southern Arizona. This low and associated cold front, will create
precipitation chances each day this week through Wednesday.
Current satellite water vapor imagery shows increasing cloud cover
where the stronger forcing for ascent has set up ahead of the
low. A few weak showers have sprung up in this area, along roughly
an Antelope Wells/Silver City line. Convective allowing models
have been in decent agreement today regarding the location of the
showers developing, however soundings show the lower troposphere
very dry, with surface dewpoints in the upper 20s. Precipitation
from these showers will begin to fall as virga until the
atmosphere saturates. Until this happens, there will be a concern
for strong downdraft wind and dry lightning. These showers will
propogate east, where they will interact with a backdoor cold
front that will be dropping southwest into southern New
Mexico/western Texas this evening. Instability ahead of the front
is modest, with 300-500 j/kg of MUCAPE, and therefore storms with
strong wind and small hail can't be ruled out. Thunderstorm
activity will move out of the forecast area early Tuesday morning.
The aforementioned upper-level low will be centered around the
Arizona/New Mexico line Tuesday evening, with the backdoor cold
front stalling out along the Rio Grande River. Dewpoints will be
improved over Monday, along with increased instability, creating
the potential for better coverage for thunderstorms on Tuesday
afternoon, especially in eastern Otero and Hudspeth counties. High
temperatures on Tuesday will greatly depend on how far southwest
the cold front moves, for now temperatures look to stay a few
degrees below normal.
Wednesday the cold front will be located roughly along Otero and
Hudspeth counties, and will propogate eastward through the day,
presenting another chance for showers, especially east of the Rio
Grande River.
On Thursday, upper level ridging sets in, allowing the borderland
a chance to warm up to above normal temperatures to finish the
week.
&&
.AVIATION...
Generally VFR conditions through period with SCT-BKN070-090
BKN150-200 to start period as isolated to scattered 3-5SM
-TSRA BKN040-060 develop, mainly east of Rio Grande with best
chance over the eastern slopes of the Sacramento Mountains. Best
precip chances before 06Z, but could linger over higher terrain
becoming -SHRA BKN010-020 on east slopes. Gradual clearing
to FEW-SCT150-200 from SW to NE after 09Z except over
higher terrain where upslope flow will likely keep mountains
in lower broken to overcast. Winds start out west to southwest
AOB 12KTS but as back door front moves in and showers and TS
develop, winds will become north to northeast at 5-15KTS by 06Z
at all terminals before shifting to the south after 16Z.
&&
.FIRE WEATHER...
Upper low will be affecting the region over the next couple
of days bringing a chance for showers and thunderstorms
and cooler temperatures. Best precip chances now look to be
through tonight for all areas and mainly mountains/east
Tue and Wed. This storm system will be replaced by a
broad ridge for the remainder of the week with high temperatures
returning to the temps similar to the weekend, if not a couple
degrees warmer by the weekend. Min relative humidities will be
falling back into the teens by Thu/Fri and some single digits
possible for the weekend. Winds do not look to be much of an
issue through Saturday, but early next week could bring a return
to critical conditions. Vent rates will vary the next couple of
days with eastern areas, especially the Sacramento Mountains only
poor to fair while other areas remain good to very good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 55 77 54 76 / 30 10 30 20
Sierra Blanca 50 74 48 68 / 30 10 60 50
Las Cruces 49 75 48 77 / 30 10 20 10
Alamogordo 48 73 45 72 / 40 30 20 20
Cloudcroft 35 50 37 48 / 70 70 40 20
Truth or Consequences 47 70 47 76 / 30 30 20 10
Silver City 44 65 44 70 / 30 20 10 10
Deming 48 76 48 75 / 20 10 10 0
Lordsburg 44 73 42 79 / 20 10 0 0
West El Paso Metro 55 77 55 73 / 30 10 30 20
Dell City 50 77 46 70 / 30 30 40 30
Fort Hancock 56 82 55 74 / 30 10 50 40
Loma Linda 47 72 48 68 / 30 20 40 20
Fabens 54 79 55 76 / 30 10 40 20
Santa Teresa 51 76 50 75 / 20 10 30 10
White Sands HQ 50 74 51 73 / 40 10 20 20
Jornada Range 44 73 43 76 / 30 20 20 20
Hatch 46 74 45 77 / 20 20 20 0
Columbus 51 77 48 75 / 20 10 20 0
Orogrande 47 73 44 71 / 40 20 20 20
Mayhill 39 55 40 51 / 70 60 40 20
Mescalero 38 59 40 58 / 60 70 30 20
Timberon 35 59 37 53 / 60 40 30 20
Winston 33 66 38 72 / 40 40 20 20
Hillsboro 45 70 42 73 / 30 30 20 20
Spaceport 45 71 42 75 / 30 30 10 0
Lake Roberts 33 68 39 71 / 30 50 20 20
Hurley 40 68 41 73 / 30 20 10 10
Cliff 38 73 40 75 / 30 30 10 10
Mule Creek 44 69 41 73 / 30 30 10 0
Faywood 44 68 45 71 / 30 20 10 20
Animas 47 74 44 79 / 10 10 0 0
Hachita 47 74 43 77 / 20 10 10 0
Antelope Wells 48 74 44 78 / 0 10 10 0
Cloverdale 46 68 45 74 / 0 10 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
33/26
Hazardous weather outlook, Apr 22, 6:10 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
710 AM MDT Mon Apr 22 2019
NMZ401>417-TXZ418>424-231315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
710 AM MDT Mon Apr 22 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
Isolated showers and thunderstorms, mainly over the mountains.
Wind gusts to 40 mph and small hail possible with a few storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated showers and thunderstorms possible Tuesday and Wednesday.
Wind gusts to 45 mph and small hail possible. No hazardous
weather is expected the rest of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
In the hours before
Special weather statement, Apr 22, 3:47 PM MST, 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
447 PM MDT MON APR 22 2019
NMZ408>413-TXZ418>420-423-222330-
Central Tularosa Basin NM-Eastern Black Range Foothills NM-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
447 PM MDT MON APR 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EASTERN
SIERRA...DONA ANA...WESTERN HUDSPETH AND EL PASO COUNTIES UNTIL 530
PM MDT...
At 444 PM MDT, Doppler radar was tracking strong thunderstorms
moving across the region. Movement was northeast at 40 mph.
Winds in excess of 55 mph with Blowing Dust will be possible with
these storms. Dangerous driving conditions may occur including
along portions of Interstates 10 and 25.
Locations impacted include...
West El Paso, East El Paso, Central El Paso, Northeast El Paso,
Hatch, Far East El Paso, Mission Valley, Tornillo, Chaparral, Upham,
Clint, Horizon City, Fabens, Leasburg, Northrup Landing, Santa
Teresa, Vado, Rincon, Las Cruces and Anthony.
LAT...LON 3343 10644 3137 10597 3146 10620 3169 10635
3175 10642 3175 10649 3178 10653 3179 10725
3345 10723
TIME...MOT...LOC 2244Z 234DEG 48KT 3271 10721 3179 10644
ROGASHThunderstorm Wind, El Paso
- When
- April 22, 4:05 PM MST
- Where
- El Paso County, 2.89 mi WNW of Tobin
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.901, -106.423
A spotter in northeast El Paso recorded a peak gust of 64 mph.
Tornado, El Paso
- When
- April 22, 4:26 PM MST to 4:28 PM MST
- Where
- El Paso County, 0.58 mi N of Clint
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- Public
- Coordinates
- 31.588, -106.229
A photo was received of a weak landspout tornado near the town of Clint. No damage done.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, April 22, 2019$50,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Iowa, April 22, 20191 in hail · 15 events
- Tornado and Flash Flood in Texas, April 22 to 24, 20192.5 in hail · 13 events
- Flooding and Damaging Winds in Oklahoma, April 22 to 23, 2019$15,000 · 56 kt wind · 4 events
- Flash Flood and Hail in Illinois, April 22, 20191 in hail · 5 events
- Tornado and Lightning Strike in California, April 22, 2019$100 · 3 events
- Hail in New Mexico, April 22, 20191.75 in hail · 3 events
- Flash Flood and Hail in Texas, April 22 to 23, 20191 in hail · 2 events
- Flood in Maine, April 22 to 24, 20191 event
- Winter Storm in Colorado, April 22 to 23, 20191 event
- Hail in Illinois, April 22, 20191.25 in hail · 1 event
- Heavy Snow in New Mexico, April 22 to 23, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818317, 818316.